A 65-year-old woman presents for evaluation of an asymptomatic rash on her chest, abdomen, and middle back. The eruption is of approximately 2 months’ duration and seems to have worsened following an intramuscular injection of triamcinolone. The patient’s referring physician subsequently instituted oral terbinafine, again without resolution. The patient is obese and is being treated for adult-onset diabetes and hypertension.
Can you diagnose this condition?
Submit your diagnosis to see full explanation.
Granuloma annulare is a benign inflammatory disorder of unknown etiology. The most common form presents as annular, erythematous, slightly raised lesions that occur on the dorsal surface of the hands or feet. Disseminated or generalized granuloma annulare is an uncommon variant that typically occurs in older women. The condition has been linked to obesity, diabetes, thyroid disease, and hyperlipidemia.1 Case reports suggest a link to malignancy, although a larger study found no statistical association.2
Treatment is not standardized, and the condition may persist for decades. However, complete response of disseminated granuloma annulare was reported following isotretinoin therapy.3 Additional therapeutic modalities include topical and systemic steroids, dapsone, cryosurgery, phototherapy, pentoxifylline, hydroxychloroquine, chlorambucil, antimalarial agents, nicotinamide, and tumor necrosis factor inhibitors.4
Stephen Schleicher, MD, is director of the DermDox Center for Dermatology, as well as an associate professor of medicine at Commonwealth Medical College and a clinical instructor of dermatology at Arcadia University and Kings College.
1. Thornsberry LA, English JC III. Etiology, diagnosis, and therapeutic management of granuloma annulare: an update. Am J Clin Dermatol. 2013;14(4):279-290.
2. Gabaldón, VH, Haro-González-Vico V. Lack of an association between generalized granuloma annulare and malignancy: a case-control study. J Am Acad Dermatol. 2019;80(6):1799-1800.
3. Schleicher SM, Milstein HJ. Resolution of disseminated granuloma annulare following isotretinoin therapy. Cutis. 1985;36(2):147-148.
4. Lukács J, Schliemann S, Elsner P. Treatment of generalized granuloma annulare – a systematic review. J Eur Acad Dermatol Venereol. 2015;29(8):1467-1480.